Clinical Observation
October 11, 1999

Life-Threatening Interactions Between HIV-1 Protease Inhibitors and the Illicit Drugs MDMA and γ-Hydroxybutyrate

Author Affiliations

From the Department of Medicine, School of Medicine (Drs Harrington and Hooton), and the Department of Pharmacy, School of Pharmacy (Drs Woodward and Horn), University of Washington, Seattle.


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

Arch Intern Med. 1999;159(18):2221-2224. doi:10.1001/archinte.159.18.2221

Human immunodeficiency virus 1 (HIV-1) protease inhibitors have dramatically reduced the morbidity and mortality due to HIV-1 infection. However, most of these antiretrovirals are also potent inhibitors (and occasionally inducers) of hepatic and intestinal cytochrome P450 systems and, therefore, have the potential to alter the elimination of any substance that utilizes these metabolic pathways. We describe a patient infected with HIV-1 who was treated with ritonavir and saquinavir and then experienced a prolonged effect from a small dose of methylenedioxymetamphetamine (MDMA or ecstacy) and a nearly fatal reaction from a small dose of γ-hydroxybutyrate (GHB). We also discuss the potential for HIV-1 protease inhibitors to alter the metabolism of other abusable prescribed and illicit substances.